Hail, Whitley
- When
- May 31, 9:43 PM EST to 9:47 PM EST
- Where
- Whitley County, 1 mi W of Jellico Creek
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -84.248
A cold front was sinking south across the Ohio Valley region during the late afternoon of May 31st. A few thunderstorms developed ahead of the front across Southeastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A cold front was sinking south across the Ohio Valley region during the late afternoon of May 31st. A few thunderstorms developed ahead of the front across Southeastern Kentucky. A couple of the storms were severe, with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 9:15 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1015 PM EDT SAT MAY 31 2008 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED FORECAST CHALLENGE TONIGHT CONCERNS SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE MID MISSISSIPPI VALLEY REGION. IN GENERAL MODELS ARE HANDLING EVENTS POORLY. COMPLEX...OR SWATH OF RAIN STRETCHING FROM STL TO EVV HAS BEEN TOTALLY MISSED. THIS AREA OF ACTIVITY HAS HELD TOGETHER PRETTY WELL AND TRACKING ESE ALONG SFC DEW POINT GRADIENTS. HOWEVER...ADDITIONAL ACTIVITY DOES APPEAR TO BE FIRING FURTHER SOUTH AS WELL...MORE IN LINE WITH MODEL SOLUTIONS. UPDATE THIS EVENING WILL FOCUS ON EXPANDING AND INCREASING POPS ACROSS THE AREA IN ANTICIPATION OF UPSTREAM CONVECTION. IF CURRENT TRENDS CONTINUE... EXPECT PRECIPITATION TO ARRIVE DURING THE EARLY MORNING HOURS... ROUGHLY BETWEEN 06 AND 10Z. OTHERWISE...WILL BE MAKING SOME MINOR ADJUSTMENTS TO TEMPS...ETC. TO HANDLE MOST RECENT HOURLY TRENDS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH MONDAY NIGHT/ CURRENT SURFACE ANALYSIS REVEALS A COLD FRONT STRETCHED FROM NORTHERN OHIO DOWN THROUGH CENTRAL INDIANA AND EVENTUALLY THROUGH THE PLAINS. HIGHER ALOFT...A BROAD CYCLONIC FLOW REGIME IS CURRENTLY OCCURRING ACROSS THE GREAT LAKES AND OHIO VALLEY. A DECAYED MCS WHICH TRAVERSED THE CUMBERLAND VALLEY EARLIER TODAY HAS LEFT A WEAKER CAP IN ITS WAKE...ALLOWING FOR A FEW SHOWERS AND STORMS TO POP UP FROM SURFACE HEATING. NORTH OF THIS AREA...THE CAP IS APPARENTLY TOO STRONG DESPITE GOOD INSTABILITY. NO GOOD FORCING MECHANISMS ARE NOTED UPSTREAM...AS THE DIFFUSE COLD FRONT WILL LIKELY NOT MAKE A GREAT PUSH TO THE SOUTHEAST...SO HAVE RAMPED POPS DOWN AFTER EARLY EVENING. MODELS HINT AT SOME MCS ACTIVITY EMERGING FROM THE CENTRAL PLAINS ONCE AGAIN TONIGHT...HOWEVER GFS AND WRF DIFFER QUITE A BIT ON THE TRACK OF THIS COMPLEX. GFS TRIES TO HIT AREAS GENERALLY ALONG AND SOUTH OF THE PARKWAY BETWEEN 06 AND 12Z...WHILE THE WRF HAS THIS COMPLEX TAKING AIM AT MORE OF THE TENNESSEE VALLEY. GIVEN THE TREND OF THESE PLAINS COMPLEXES STAYING CLOSER TO MORE FAVORABLE ENVIRONMENTS...WHICH HAVE GENERALLY BEEN OFF TO THE SOUTH...WILL LEND MORE WEIGHT TO THE WRF...AS BEST THETA E APPEARS TO POOL MORE IN THE TENNESSEE VALLEY...WHICH IS ALSO SHOWN ON THE GFS DESPITE THE MORE EASTERLY TRACK. HAVE RAMPED POPS BACK UP TO THE SLIGHT CHANCE TO CHANCE CATEGORY AFTER 06Z...HOWEVER THIS WILL LIKELY BE AN ALL OR NOTHING TYPE OF EVENT DEPENDING WHERE THE COMPLEX TRACKS. THE ATMOSPHERE WILL REMAIN SUPPORTIVE OF ISOLATED SEVERE...SO WILL CONTINUE TO MENTION. DIFFUSE COLD FRONT WILL BRING MORE ISOLATED TO SCATTERED CONVECTION TOMORROW AS IT PUSHES SOUTH. HAVE MAINTAINED THE BEST POPS IN THE CUMBERLAND VALLEY...WHERE CAP SHOULD BE THE WEAKEST ONCE AGAIN. WILL MENTION THE POSSIBLY OF SEVERE ONCE AGAIN GIVEN THE INSTABILITY. WEAK AREA OF HIGH PRESSURE AND MODEST RIDGING WILL THEN BUILD IN LATE SUNDAY NIGHT INTO MONDAY...BEFORE GETTING NUDGED OFF TO THE EAST AS A AREA OF SURFACE LOW PRESSURE MOVES EAST ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES. THE ASSOCIATED WARM FRONT WILL BRING SOME SHOWER AND THUNDERSTORM ACTIVITY TO AREA LATE MONDAY NIGHT INTO TUESDAY...WITH THE BEST CHANCES NORTH OF THE MOUNTAIN PARKWAY. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/ THERE IS GENERAL MODEL AGREEMENT THAT A TROUGH WILL CARVE OUT IN THE WESTERN AND CENTRAL CONUS...WHILE RIDGING TAKES PLACE ACROSS THE EASTERN CONUS. A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST ON TUESDAY NIGHT INTO WEDNESDAY...BEFORE BECOMING QUASI-STATIONARY AND EVENTUALLY RETURNING NORTH AS A WARM FRONT BY THURSDAY. HAVE MAINTAINED AT LEAST LOW CHANCE POPS IN THROUGH WEDNESDAY NIGHT WITH THIS FRONTAL BOUNDARY NEAR THE FORECAST AREA. RIDGING AND SUMMER-LIKE TEMPERATURES TAKE PLACE THEREAFTER...WITH A WEAK COLD FRONT APPROACHING BY SATURDAY AND PERHAPS PROVIDING ENOUGH MOISTURE RETURN FOR AN ISOLATED SHOWER OR STORM IN THE AFTERNOON. CONTINUED TO STAY ON THE HIGH SIDE OF GUIDANCE FOR TEMPERATURES. && .AVIATION.../00Z TO 24Z/ VFR CIGS AND VSBY...ALL THE WHILD TO THE SOUTH OF OUR TAF SITES A BAND OF TSRA SCOOT TO THE ESE AT 20 TO 25 MPH. HEAVY RAIN AND SOME HAIL HAVE BEEN REPORTED. EXPECT A SHORT REPRIEVE AFTER THE CURRENT STORMS MAKE THEIR WAY INTO TN/VA. NEXT STORM COMPLEX IN ERN MO WILL TRACK THRU SRN IL/IN...CENTRAL AND ERN KY OVERNITE. EXPECT THIS STORM TO DIMINISH AS THE SFC LOSES THE DAY TIME HEATING AND HENCE SOME OF THE SFC INSTABILITY. AFTER MIDNIGHT...AREA WILL SEE DECREASING COVERAGE OF CONVECTION AND THE ESTABLISHMENT OF AN INVERSION. WHEN THE WINDS GO CALM UNDER THE INVERSION...THE LOCATIONS THAT RECORDED RAINFALL WILL LIKELY SEE SOME PATCHY FOG. FOG WILL CLEAR WITH THE RISING SUN ON SUNDAY && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN/RAY LONG TERM....GEOGERIAN AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT SAT MAY 31 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 330 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING AND THEN ONCE AGAIN AFTER MIDNIGHT. A FEW OF THESE MAY APPROACH SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING...ESPECIALLY ACROSS THE CUMBERLAND VALLEY REGION OF SOUTHEAST KENTUCKY. A FEW OF THESE MAY APPROACH SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...DAMAGING WINDS...OR RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE IN JACKSON TONIGHT AND SUNDAY. ABE/GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 609 PM EDT SAT MAY 31 2008 KYZ083-312245- WAYNE- 609 PM EDT SAT MAY 31 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL WAYNE COUNTY THROUGH 645 PM EDT SATURDAY EVENING... AT 609 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABELL... MOVING EAST AT 39 MPH. THIS STORM WILL BE NEAR MONTICELLO AROUND 620 PM EDT...OIL VALLEY AROUND 625 PM EDT...GREGORY AROUND 630 PM EDT...DENNEY AROUND 635 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 1 W JELLICO CREEK 36.69N 84.25W
05/31/2008 E0.88 INCH WHITLEY KY TRAINED SPOTTER
ON HWY 92 WEST OF JELLICO CREEK, TRAFFIC SLOWED TO 5 MPH
DUE TO HEAVY RAIN AND HAIL.
&&
DUSTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 702 PM EDT SAT MAY 31 2008 KYZ083-084-010000- WAYNE-MCCREARY- 702 PM EDT SAT MAY 31 2008 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN WAYNE AND MCCREARY COUNTIES THROUGH 800 PM EDT SATURDAY EVENING... AT 702 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR COOPER...MOVING EAST AT 26 MPH. THIS STORM WILL BE NEAR COOPERSVILLE AROUND 710 PM EDT...ROCKEYBRANCH AROUND 715 PM EDT...KIDDS CROSSING AROUND 720 PM EDT...CO-OPERATIVE AROUND 730 PM EDT...GREENWOOD AROUND 735 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down by thunderstorm wind gusts throughout the county, particularly in and around Whitley City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100803, 100804.